Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Tallahassee, FL

March 7, 2003Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 7, 2003, 5:39 AM CST for Geneva County, Houston County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2003, 5:39 AM CST (11:39 UTC)
Expired
Mar 7, 2003, 6:30 AM CST
In force
51 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Geneva County, AL, Houston County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2003-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2003-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-525 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS52 KTAE 071139
SVRTLH
ALC061-069-071230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
538 AM CST FRI MAR 7 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GENEVA COUNTY IN ALABAMA
  HOUSTON COUNTY IN ALABAMA

* UNTIL 630 AM CST

* AT 538 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES WEST OF
  SLOCOMB...OR ABOUT 14 MILES EAST OF GENEVA...MOVING EAST AT 55
  MPH. WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THIS STORM.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 630 AM CST...
  MALVERN...FADETTE...
  REHOBETH...TAYLOR...
  PEANUT FESTIVAL...MEMPHIS...
  COTTONWOOD...


LAT...LON 3120 8566 3099 8565 3104 8530 3125 8540

$$

7-TREXLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 1:50 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 7, 1:50 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 AM EST FRI MAR 7 2003

...AN URBAN AND SMALL STREAM ADVISORY IS IN EFFECT FOR
GULF...FRANKLIN...LIBERTY...GADSDEN...LEON...WAKULLA...JEFFERSON AND
MADISON COUNTIES UNTIL 530 AM EST FRIDAY MORNING...

CURRENTLY: LIGHT SHOWERS AND ISOLATED THUNDERSTORMS MOVING THROUGH
THE FL BIG BEND AND SOUTH CENTRAL GA...WHILE A LARGER AREA OF
HEAVIER RAIN AND THUNDERSTORMS IS ENCROACHING ON THE AL ZONES. LIGHT
WINDS AND TEMPS/DP AROUND 60 PREVAIL. WINDS IN THE GULF SSE NEAR 10
KNOTS AND SEAS 2 TO 4 FEET.

SYNOPSIS: SURFACE BOUNDARY ANALYZED JUST NORTH OF THE FA LEFT BEHIND
BY A LOW THAT HAS MOVED OFF INTO THE NORTH ATLANTIC.  ENOUGH
DYNAMICS AND MOISTURE TO PRODUCE QUITE A FEW SHOWERS WITH ISOLATED
THUNDERSTORMS. SOME RAINFALL RATES ARE BETWEEN .25 AND .50 INCHES AN
HOUR...WHILE SOME COUNTIES IN THE FL PANHANDLE AND SW GEORGIA HAVE
SEEN OVER AN INCH SINCE THURS MORNING.

MODELS KEEP THIS BOUNDARY MOVING INTO THE AREA WITH ASSOCIATED RAIN
THROUGHOUT TOMORROW...BY LATE FRIDAY NIGHT PRESSING BOUNDARY INTO
THE FL PENINSULA AND CLEARING MOST OF FA BY SAT. MEANWHILE A LOW
PRESSURE SYSTEM AND ASSOCIATED UL SW WILL SLIDE THROUGH THE NORTHERN
CENTRAL PLAINS AND INTO THE GREAT LAKES REGION THOUGH THE
WEEKEND...SURFACE WINDS ARE EXPECTED TO KEEP A WEAK SOUTHERLY
COMPONENT AND WINDS ALOFT PRETTY ZONAL FOR THE SOUTHEAST. YET BY
MONDAY THE FRONT THAT MOVED THROUGH OVER THE WEEKEND IS EXPECTED TO
LIFT NORTH AND BRING A PULSE OF ENERGY IN THE NORTHER GULF AND MOVES
IT INTO FL PANHANDLE...GFS BRINGS IN THE POPS MONDAY MORNING INTO
THE EVENING. BY TUESDAY THIS PULSE WILL BE COUPLING WITH A LOW
MOVING THROUGH THE SOUTHEAST AND INCREASING POPS FOR THE REST OF THE
FA ARE EXPECTED TUES THROUGH EARLY WED.

THE FORECAST FOR TEMPS WILL BE MILD...SOME HIGHS WILL BE OVER NORMAL
FOR THE BEGINNING OF THE WORK WEEK AS ABOVE MENTIONED WARM FRONT
MOVES OVER FA.  RAIN IS STILL ON TAP FOR ALL OF FRIDAY INTO THE
EARLY MORNING...EASTERN ZONES COULD SEE SOME SHOWERS ON SAT MORNING.
AGAIN...MONDAY/TUESDAY SCATTERED SHOWERS AND ISOLATED TSTORMS
BEGINNING IN MARINE AND FL ZONES AS BOUNDARY PUSHES NORTH OVER THE
FA.

FIRE WEATHER: NO CONCERNS.

MARINE: NO HIGHLIGHTS OR MAJOR CHANGES TO CURRENT FORECAST.

EXTENDED: BY WEDNESDAY RAIN CHANCES DIMINISH AS GFS MOVES THE ABOVE
MENTIONED WEAK DISTURBANCE IN THE GULF ACROSS THE FA AND NORTH
FLORIDA. AT THIS TIME...CONDITIONS ARE EXPECTED TO IMPROVE FOR THE
END OF THE WEEK. TEMPS SHOULD BE GENERALLY WARMER THAN CLIMO.

PRELIMINARY NUMBERS:

TLH 069 054 075 054 8210
PFN 069 056 073 059 8200
DHN 067 052 073 058 8200
ABY 064 050 073 055 8200
VLD 067 053 073 057 8310
CTY 072 059 076 057 8420

.TLH...
AL...NONE.
GA...NONE.
FL...URBAN AND SMALL STREAM ADVISORY FOR GULF...FRANKLIN...LIBERTY...
GADSDEN...LEON...WAKULLA...JEFFERSON AND MADISON UNTIL 530 AM EST.

BOLINSKI

PREVIOUS DISCUSSION FOLLOWS.
**************************************************************
A BAND OF MODERATE RAIN WITH EMBEDDED SHOWERS AND A FEW
THUNDERSTORMS OREINTED SW-NE FROM MADISON COUNTY SW THRU
WAKULA...FRANKLIN AND INTO GULF WITH ECHOS TRAINING NEWD AROUND
30-35 MPH. THIS IS ASSOCIATED WITH FRONTAL BOUNDARY DRIFTING SEWD
ACROSS AREA. GROUNDS ACROSS THIS AREA ARE ALREADY SATURATED FROM
RECENT RAINS AND AN ADDITIONAL ONE HALF OR POSSIBLY MORE WILL CAUSE
MINOR STREAM AND STREET FLOODING ACROSS THE IMPACTED
AREA...GULF...FRANKLIN...WAKULLA...MADISON...LEON...GADSDEN AND
LIBERTY COUNTIES. THERFORE AN URBAN AND SMAL STREAM ADVISORY HAS
BEEN ISSUED FOR THESE COUNTIES UNTIL 530 AM EST (430 AM CST).

.TLH...
AL...NONE.
GA...NONE.
FL...FFS UNTIL 530 AM EST (430 AM CST) FOR GULF...LIBERTY..WAKULLA
     ...MADISON...LEON...LIBERTY AND GADSDEN COUNTIES

BLOCK

PREVIOUS DISCUSSION
CURRENTLY: CLOUDY ACROSS LOCAL AREA WITH SCATTERED SHOWERS MOVING
RAPIDLY NEWD AROUND 35 MPH ACROSS ENTIRE CWFA BUT ESPECIALLY GA
ZONES. TEMPS/DEW POINTS FROM LOW 60S/MID 50S SE ALA/SW GA TO AROUND
70/70 AT COAST. 24 HR TEMP/DEW POINT PLOT SHOWS LOCAL AIR MASS 5-10
DEGREES COOLER AND 4-7 DEGREES DRIER AT COAST UP TO 10-14 DEGREES
DRIER INLAND. WINDS RANGE FROM S 8-10 MPH SE BIG BEND TO E CNTRL
CWFA TO N/NE WINDS NW QUARTER OF AREA. EARLIER PRE-FRONTAL TROF
SPAWNED LOCALLY HEAVY RAINS IN COLQUITT COUNTY INDUCED BRIEF STREAM
AND ROAD FLOODING.

DISCUSSION: AT MID/UPR LVLS...MAIN FEATURES ARE SRN PLAINS TROF AND
JET ACRS SE CONUS PROVIDG SWLY FLO ABOVE 950MB. AT SFC PER MSAS...
COLD FRONT FROM NC THRU N GA SWWD THRU WAVE VCNTY FLA/ALA BORDER
THEN STATIONARY FRONT ACROSS NRN GULF. THIS ACCOUNTS FOR TEMP/DEW
POINT AND WIND GRADS NOTED ABOVE. 00Z TLH SNDG SHOWING WINDS LOWEST
LEVELS ALREADY SHIFTING TO NE WITH INCRG SWLY FLOW ALOFT TO 50 KNOTS
AT H7. FRONT HAS BEEN MOVING SLOWLY SEWD AND SHUD EXIT SE BIG BEND
OVERNIGHT B4 BECOMING MORE W-E ORIENTED AND STALLING OVR EXTREME NRN
GULF DUE TO SWLY FLOW ABOVE LOWEST LEVELS...UPR SUPPORT/SFC WAVE
MOVG NEWD AND AWAY FROM LOCAL AREA.

HOWEVER FOR REST OF TONIGHT...MOVEMENT OF WAVE AND PSN OF FRONT WITH
NLY FLOW/CAA N AND SLY FLW S AND LLVL JET SHUD ENCOURAGE ISENTROPIC
LIFT AND A CONTINUATION OF LIKELY-CAT POPS BUT 290K THETA E PLOT
SHOWS ONLY WEAK ASSENT AND ALL MODEL QPF UNIMPRESSIVE SO GROUND
FLOODING NOT MAJOR CONCERN. STILL WITH PROXIMITY OF JET(S) CAN NOT
RULE OUT ISOLD TSTMS. HOWEVER VARIOUS RIVERS REMAIN AT OR ABOVE
FLOOD STAGE AND CONTINUE TO BE MONITORED. AS FRONT DRIFTS FURTHER
SWD AFTER AROUND 12Z FRI MORNING...PRECIP WILL DECREASE.

MARINE: MID EVENING BUOYS CONT WITH LIGHT WINDS AND 2-4 FOOT SEAS.
EXPECT WINDS TO REMAIN LIGHT AND SOUTHERLY WINDS TO VEER OVERNIGHT
ACROSS MAINLY PANHANDLE WATERS BEHIND THE FRONT.

.TLH...
AL...NONE.
GA...NONE.
FL...FFS UNTIL 530 AM EST (430 AM CST) FOR GULF...LIBERTY..WAKULLA
     ...MADISON...LEON...LIBERTY AND GADSDEN COUNTIES

BLOCK

PREVIOUS DISCUSSSION
CURRENTLY: SFC LOW CONTINUES TO DEVELOP AND RACE OFF TO THE NE OVER
VA LATE THIS MORNING...WITH THE TRAILING COLD FRONT MAKING GRADUAL
PROGRESS SOUTHEASTWARD TOWARDS THE CWA. AS PROGGED YESTERDAY BY THE
SHORT RANGE MODELS...THE MID LEVEL INVERSION DID STRENGTHEN ACROSS
THE CWA OVERNIGHT WITH PWS DROPPING 1/4 TO 1/2 INCH. THIS...
COMBINED WITH THE SFC AND UPPER LEVEL ENERGY PULLING AWAY FROM THE
FRONT...WILL JUST ABOUT ELIMINATE THE SEVERE WEATHER THREAT ACROSS
THE REGION THIS AFTERNOON...ALTHOUGH STILL EXPECT SHOWERS AND
THUNDERSTORMS TO INCREASE IN COVERAGE. OVER THE COASTAL WATERS...
WINDS HAVE COME DOWN A BIT...BUT S SWELLS ARE STILL KEEPING SEAS A
BIT HIGH.

MODELS/ZFP: FCST STILL LOOKS ON TRACK FOR THE COLD FRONT TO
GRADUALLY SLIDE THROUGH THE CWA TONIGHT...THEN STALL OUT AS IT
BECOMES MORE EAST-WEST ORIENTED OVER THE N GULF COAST. THEN...A WEAK
SFC WAVE WITH LIMITED UPPER LEVEL SUPPORT WILL MOVE ALONG THE FRONT
TONIGHT AND FRIDAY WITH THE PRIMARY FORCING FOR PRECIP COMING FROM
ISENTROPIC LIFT. EXAMINING THE THETA SURFACES...SHOWS THE LIFT
PEAKING OUT BETWEEN 06 AND 12 UTC...BEFORE GRADUALLY SHUTTING OFF
BETWEEN 18 AND 00 UTC. IN ANY EVENT...IT DOES NOT LOOK VERY
IMPRESSIVE...WITH WEAKER ASCENT OVER A MORE SHALLOW LAYER THAN
DURING THE RAINFALL EPISODE EARLIER IN THE WEEK. THUS...ONLY EXPECT
A GENERAL 0.5 TO 1 INCH RAINFALL ACROSS THE REGION WITH A FEW
LOCALLY HIGHER AMOUNTS POSSIBLE. THEREFORE...DO NOT ANTICIPATE THE
NEED FOR A FLOOD WATCH...ALTHOUGH ANY ADDITIONAL RAINFALL ACROSS OUR
SATURATED RIVER BASINS WILL SERVE TO PROLONG OUR ONGOING RIVER FLOOD
STATEMENTS. AFTER THIS SYSTEM MOVES THROUGH BY FRIDAY NIGHT AND
SATURDAY MORNING...THE GFS IS STILL CONSISTENT WITH A FAIR AND DRY
WEEKEND FOR A CHANGE...WITH THE COLD FRONT SAGGING SOUTHWARD ALL THE
WAY INTO SOUTH FL. THE ETA ON THE OTHER HAND...IS TRYING TO BRING IT
BACK OVER THE CWA AS A WARM FRONT BY LATE SATURDAY...WHICH DOESNT
SEEM TO FIT THE PREVAILING SYNOPTIC FLOW...SO WILL DISCARD THIS
SOLUTION FOR NOW.

FIRE WX: NO CONCERNS.

MARINE: ONCE THE SWELLS DIMINISH LATER THIS AFTERNOON...EXPECT TO
SEE A PROLONGED PATTERN OF LIGHT WINDS AND SEAS ACROSS THE COASTAL
WATERS.

EXTENDED: EXPECT FAIR WEATHER WITH SLIGHTLY ABOVE SEASONAL TEMPS TO
CONTINUE INTO EARLY NEXT WEEK...WITH THE NEXT ACTIVE SHORTWAVE AND
CHANCE FOR RAINFALL NOT UNTIL LATE TUESDAY AT THE EARLIEST.

PRELIMINARY NUMBERS:

TLH 060/068 055/076 883-
PFN 061/069 056/074 8820
DHN 055/064 051/073 8820
ABY 057/063 050/073 883-
VLD 060/067 055/075 883-
CTY 063/074 059/076 6842

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

GOULD
Hazardous weather outlook, Mar 7, 5:00 AM CST, 39 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST FRI MAR 7 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY.
LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE TO THE SOUTHEAST ACROSS
THE AREA TODAY. SOME OF THESE STORMS MAY BE STRONG AS THEY MOVE
THROUGH THE AREA TODAY. ISOLATED SEVERE STORMS CONTAINING HIGH
WINDS...HAIL...AND TORNADOES ARE POSSIBLE. RAINFALL AMOUNTS WILL
GENERALLY BE AROUND A HALF AN INCH...WITH SOME LOCATIONS RECEIVING
OVER ONE TO TWO INCHES OF RAINFALL. AS A RESULT...AREA RIVERS
ALREADY NEAR OR ABOVE FLOOD STAGE MAY SHOW ADDITIONAL RISES OVER THE
NEXT SEVERAL DAYS...AND MORE SERIOUS FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
FRONT SHOULD PUSH THROUGH THE AREA BY SATURDAY. THEN BY MONDAY RAIN
CHANCES WILL PICK UP AGAIN AS MORE SHOWERS AND ISOLATED
THUNDERSTORMS WILL MOVE INTO THE AREA THROUGH TUESDAY. AT THIS TIME
NO SEVERE WEATHER IS EXPECTED WITH THIS SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...AT THIS TIME SPOTTER ACTIVATION
IS NOT ANTICIPATED.

.RIP CURRENTS...TODAY THERE IS A SLIGHT RISK OF RIPS CURRENTS ALONG
THE BEACHES OF THE FLORIDA PANHANDLE...FROM APALACHICOLA TO DESTIN.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

10-BOLINSKI

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.